Alert archive / Pennsylvania / Freeze Warnings in 2012

Freeze Warning 1, NWS State College, PA

March 26, 201211 counties in Pennsylvania

NWS State College, PA issued this freeze warning at Mar 26, 2012, 4:30 AM EDT for 11 counties in Pennsylvania. It took effect at Mar 27, 2012, 3:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2012, 4:30 AM EDT (08:30 UTC)
In effect from
Mar 27, 2012, 3:00 AM EDT
Expired
Mar 27, 2012, 9:00 AM EDT
In force
6 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Bedford County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, Somerset County, PA, York County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WWUS71 KCTP 260830
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 AM EDT MON MAR 26 2012

...FREEZING TEMPERATURES EXPECTED MONDAY NIGHT...

.AFTER THE RECENT VERY WARM WEATHER AND EARLY START TO THE
GROWING SEASON...FREEZING TEMPERATURES ARE EXPECTED TO MAKE A
RETURN MONDAY NIGHT INTO TUESDAY MORNING.

PAZ033>036-056-057-059-063>066-261630-
/O.UPG.KCTP.FZ.A.0001.120327T0300Z-120327T1300Z/
/O.NEW.KCTP.FZ.W.0001.120327T0700Z-120327T1300Z/
SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG...NEWPORT...HARRISBURG...HERSHEY...LEBANON...
CARLISLE...GETTYSBURG...YORK...LANCASTER
430 AM EDT MON MAR 26 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES...DROPPING INTO THE UPPER 20S ACROSS THE LOWER
  SUSQUEHANNA VALLEY TO THE LOWER 20S ACROSS THE SOUTHERN LAUREL HIGHLANDS.

* TIMING...OVERNIGHT MONDAY NIGHT INTO EARLY TUESDAY MORNING.

* IMPACTS...ANY TENDER VEGETATION THAT HAS BLOOMED SHOULD BE
  PROTECTED OR BROUGHT INDOORS IF POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

ROSS/GARTNER
3 follow-up statements
787 
WWUS71 KCTP 261449
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1049 AM EDT MON MAR 26 2012

...FREEZING TEMPERATURES EXPECTED MONDAY NIGHT...

.AFTER THE RECENT VERY WARM WEATHER AND EARLY START TO THE
GROWING SEASON...FREEZING TEMPERATURES ARE EXPECTED TO MAKE A
RETURN MONDAY NIGHT INTO TUESDAY MORNING.

PAZ033>036-056-057-059-063>066-271300-
/O.CON.KCTP.FZ.W.0001.120327T0700Z-120327T1300Z/
SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG...NEWPORT...HARRISBURG...HERSHEY...LEBANON...
CARLISLE...GETTYSBURG...YORK...LANCASTER
1049 AM EDT MON MAR 26 2012

...A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURES...DROPPING INTO THE UPPER 20S ACROSS THE LOWER
  SUSQUEHANNA VALLEY...AND SETTLING INTO THE LOWER 20S ACROSS THE
  SOUTHERN LAUREL HIGHLANDS.

* TIMING...LATE TONIGHT INTO THE MID MORNING HOUR TUESDAY.

* IMPACTS...ANY TENDER VEGETATION...AND FRUIT TREES THAT HAVE
  BLOOMED...SHOULD BE PROTECTED OR BROUGHT INDOORS IF POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

LAMBERT/EVANEGO
033 
WWUS71 KCTP 261851
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT MON MAR 26 2012

...FREEZING TEMPERATURES EXPECTED MONDAY NIGHT...

.AFTER THE RECENT VERY WARM WEATHER AND EARLY START TO THE
GROWING SEASON...FREEZING TEMPERATURES ARE EXPECTED TO MAKE A
RETURN MONDAY NIGHT INTO TUESDAY MORNING.

PAZ033>036-056-057-059-063>066-271300-
/O.CON.KCTP.FZ.W.0001.120327T0700Z-120327T1300Z/
SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG...NEWPORT...HARRISBURG...HERSHEY...LEBANON...
CARLISLE...GETTYSBURG...YORK...LANCASTER
251 PM EDT MON MAR 26 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURES...DROPPING INTO THE LOWER AND MID 20S IN MOST
  LOCATIONS. THE LARGER METRO AREAS WILL SEE A LOW TEMPERATURE IN
  THE UPPER 20S.

* TIMING...LATE TONIGHT INTO THE MID MORNING HOUR TUESDAY.

* IMPACTS...ANY TENDER VEGETATION...AND FRUIT TREES THAT HAVE 
  BLOOMED...SHOULD BE PROTECTED OR BROUGHT INDOORS IF POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

LAMBERT/EVANEGO
819 
WWUS71 KCTP 271030
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
630 AM EDT TUE MAR 27 2012

.SUB FREEZING TEMPERATURES WILL AFFECT THE AREA EARLY THIS
MORNING. 

PAZ033>036-056-057-059-063>066-271300-
/O.CON.KCTP.FZ.W.0001.000000T0000Z-120327T1300Z/
SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG...NEWPORT...HARRISBURG...HERSHEY...LEBANON...
CARLISLE...GETTYSBURG...YORK...LANCASTER
630 AM EDT TUE MAR 27 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...IN THE 20S.

* TIMING...EARLY THIS MORNING.

* IMPACTS...ANY TENDER VEGETATION...AND FRUIT TREES THAT HAVE 
  BLOOMED...SHOULD BE PROTECTED OR BROUGHT INDOORS IF POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Mar 26, 2:17 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 26, 2:17 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 AM EDT MON MAR 26 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA OVERNIGHT...USHERING IN CLEARING
SKIES AND MUCH COOLER AIR. IT WILL BECOME WINDY...DRIER AND
NOTICEABLY COOLER MONDAY BEHIND THE FRONT...WITH THESE CONDITIONS
LINGERING INTO TUESDAY.  A WARM FRONT APPROACHING THE REGION FROM
THE OHIO VALLEY WILL BRING THE CHANCE OF SHOWERS AND THUNDERSTORMS
ALONG WITH A RETURN TO MILD TEMPERATURES FOR WEDNESDAY. HIGH
PRESSURE WILL BUILD SOUTHWARD FROM CENTRAL CANADA FOR THURSDAY AND
FRIDAY BRINGING A COOLER AND DRY END TO THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
SATELLITE AND REGIONAL OBSERVATIONS SHOW DRIER AIR MAKING ITS WAY
ACROSS THE CWA AS THE COLD FRONT SETTLES OFF TO THE SOUTH. THE
REMAINDER OF THE OVERNIGHT WILL BE QUIET AND UNEVENTFUL.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
STRONG PRESSURE RISES UPSTREAM WILL BRING A QUICK INCREASE IN
WINDS TODAY. THESE WINDS WILL BRING IN MUCH COOLER TEMPERATURES
WHICH WILL STRUGGLE TO RISE ACROSS MUCH OF THE REGION.

COLD AND BLUSTERY MONDAY NIGHT WITH MANY LOCATIONS SEEING THEIR
FIRST FROST IN A COUPLE WEEKS. TEMPERATURES CONTINUE TO TREND
DOWNWARD AS MODELS CONTINUE TO SHOW AGREEMENT WITH STRONG
NORTHWESTERLY COLD AIR ADVECTION. COLDEST AIR ALOFT WILL MOVE
THROUGH BY MIDNIGHT TUESDAY...WHICH MAY ALLOW FOR MIXING TO OCCUR
EARLY TUESDAY MORNING. EXPECT MINS IN THE UPPER TEENS ALONG THE NY
BORDER...TEMPS IN THE MID TO UPPER 20S IN CENTRAL PA AND IN THE
LOW 30S IN THE LOWER SUSQ. THIS COLD AIR WILL BE SHORT LIVED AS
FLOW SHIFTS WESTERLY DURING THE DAYTIME ON TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
WEDNESDAY WILL HAVE A BRIEF WARM UP BEFORE A COLD FRONT MOVES
THROUGH THURSDAY MORNING. THIS WILL AGAIN MODERATE TEMPERATURES
THROUGH THE REMAINDER OF THE WEEK.

THE NEXT CHANCE FOR PRECIPITATION WILL BE WEDNESDAY...THOUGH ANY
MAJOR CHANCES FOR THUNDER SHOULD BE SOUTH OF THE MASON DIXON.
CAN/T RULE OUT ANY ALONG THE SOUTHERN HALF OF PA DUE TO DAYTIME
HEATING AND THE PRESENCE OF INSTABILITY BROUGHT BY A SHORTWAVE.
AFTER THURSDAY/S FRONT A COOL AND DRY END TO THE WORK WEEK IS IN
STORE...WHICH LOOKS TO CONTINUE INTO THE NEXT WEEKEND. THE MODELS
DIVERGE BY NEXT WEEKEND WITH THE GFS BRINGING A TROUGH THROUGH
NEXT SUNDAY...AND THE EC A NEGATIVELY TILTED RIDGE. EVEN THOUGH
THEIR TIMING IS SIGNIFICANTLY DIFFERENT BOTH TRACK ANY SIGNIFICANT
MOISTURE SOUTH...WHICH SHOULD INDICATE DRY WEATHER THROUGH SUNDAY.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
RAPID CLEARING NOW PROGRESSING THROUGH CENTRAL PENNSYLVANIA. AREAS
OF MVFR CIGS STILL PERSIST ALONG THE SPINE OF THE WESTERN
MOUNTAINS...FROM KBFD TO KJST AND KAOO. THESE LOWER CONDITIONS
EXPECTED TO LIFT IN SEVERAL HOURS...BUT MAY LINGER LOCALLY VCTY OF
KJST THROUGH MUCH OF THE OVERNIGHT ON NW WINDS AND OROGRAPHIC
UPSLOPE WITH LINGERING LL MOISTURE AS IS TYPICAL HERE. ADVECTION
HAS ALSO PUSHED PATCHY MVFR CIGS INTO THE LOWER SUSQUEHANNA
REGION...BUT THESE SHOULD CLEAR BY 06Z WITH VFR CONDITIONS
RETURNING.

VFR CONDITIONS WILL PREVAIL BY MORNING ACROSS THE REGION...BUT
WILL STILL HAVE TO WATCH FOR POSSIBILITY OF PATCY FOG DEVELOPMENT
ESPECIALLY IN THE SOUTHEAST IF WINDS SLACKEN OVERNIGHT. VFR FOR
MONDAY BEHIND THE FRONT WITH HIGH PRESSURE BUILDING IN...BUT WITH
STRONG GUSTY NORTHWEST WINDS DEVELOPING.

OUTLOOK...
TUE...NO SIG WX EXPECTED.
WED...MVFR AFTN AND NGT WITH SHRA/TSRA
THU...SHRASN/MVFR CIGS POSS BFD....MVFR TO VFR ELSEWHERE.
FRI...MAINLY VFR EXCEPT MVFR CIGS NORTHWEST NEAR LAKE ERIE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
PAZ033>036-056-057-059-063>066.

&&

SYNOPSIS...JUNG/ROSS
NEAR TERM...ROSS
SHORT TERM...ROSS/DEVOIR
LONG TERM...ROSS/CERU
AVIATION...JUNG
Hazardous weather outlook, Mar 26, 4:26 AM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
426 AM EDT MON MAR 26 2012

PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-058-
270830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
SCHUYLKILL-
426 AM EDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ033>036-056-057-059-063>066-270830-
SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
426 AM EDT MON MAR 26 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 10:16 PM EDTFreeze WatchCTPAdams, Bedford, Cumberland, Dauphin, Franklin, Fulton and 5 more6 hr

Nearby

Freeze Warnings in Pennsylvania, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.